Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 69, NWS Paducah, KY

July 15, 2020Perry County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 15, 2020, 7:52 PM CDT for Perry County, Illinois. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2020, 7:52 PM CDT (00:52 UTC)
Expired
Jul 16, 2020, 1:45 AM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Perry County, IL

The radar

The Paducah radar (KPAH), 119 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 9:00 PM CDTFLASH FLOODCutler, ILWATER OVER OAK STREET IN CUTLER. ALSO WATER COMING OUT OF DITCHES AND INTO YARDS.
Jul 15, 9:05 PM CDTFLASH FLOODPinckneyville, ILAT LEAST ONE UNDERPASS AND A FEW ROADS FLOODED IN PINCKNEYVILLE, IL BARRICADES HAVE BEEN PUT UP. BEAUCOUP CREEK WAS OUT OF ITS BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.9 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WGUS53 KPAH 160052
FFWPAH
ILC145-160645-
/O.NEW.KPAH.FF.W.0069.200716T0052Z-200716T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
752 PM CDT Wed Jul 15 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Perry County in south central Illinois...

* Until 145 AM CDT.

* At 749 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, especially between Pinckneyville 
  and Cutler. Up to two inches of rain have already fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Du Quoin, Pinckneyville, Tamaroa, Willisville, Cutler and St.
  Johns.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
      3810 8912 3806 8912 3803 8914 3800 8914
      3796 8916 3795 8918 3796 8959 3822 8959

FLASH FLOOD...RADAR INDICATED

$$

GREG
2 follow-up statements
326 
WGUS73 KPAH 160255
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
955 PM CDT Wed Jul 15 2020

ILC145-160645-
/O.CON.KPAH.FF.W.0069.000000T0000Z-200716T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IL-
955 PM CDT Wed Jul 15 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
PERRY COUNTY...

At 945 PM CDT, Doppler radar estimates between 2 and 4 inches of 
rain have fallen in the past few hours, with heaviest amounts from 
near Cutler eastward through the Pinckneyville area. Water was 
reported over Oak Street in Cutler and some roadways were barricaded 
off in Pinckneyville, with at least one underpass flooded. 

Though the rains have ended for the most part, residual flooding 
may take awhile to subside. Motorists should continue to heed any 
barricades.  

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Du Quoin, Pinckneyville, Tamaroa, Willisville, Cutler and St. Johns. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
      3810 8912 3806 8912 3803 8914 3800 8914
      3796 8916 3795 8918 3796 8959 3822 8959

FLASH FLOOD...RADAR INDICATED

$$

GREG
367 
WGUS73 KPAH 160637
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
137 AM CDT Thu Jul 16 2020

ILC145-160646-
/O.EXP.KPAH.FF.W.0069.000000T0000Z-200716T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IL-
137 AM CDT Thu Jul 16 2020

...THE FLASH FLOOD WARNING FOR PERRY COUNTY WILL EXPIRE AT 145 AM
CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3821 8915 3813 8915 3812 8913 3810 8914
      3810 8912 3806 8912 3803 8914 3800 8914
      3796 8916 3795 8918 3796 8959 3822 8959

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 7:15 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 15, 7:15 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
715 PM CDT Wed Jul 15 2020

.UPDATE...
Issued at 715 PM CDT Wed Jul 15 2020

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 301 PM CDT Wed Jul 15 2020

Main issue in the short term is with the potential for severe
thunderstorms this evening and also some possibility for very heavy
rain causing localized flash flooding.

A shortwave disturbance is moving across northern Missouri this
afternoon and will translate eastward into the southern Great Lakes
overnight. At the same time, a cold front will progress
southeastward into our region tonight into tomorrow.

The remnants of an MCV over northwest MO has started to initiate
convection out ahead of it in central MO as of 2 PM. The majority of
CAMs indicate a bowing segment/linear mode of sorts pushing into our
far northwest (Perryville to Mount Vernon IL) around 23-01z. Given
30-35 knots of bulk shear, plentiful instability (MLCAPE of 3000
J/kg), and abundant low level moisture (dew points into the mid
70s), the environment is supportive of a severe storm risk. How
far east and southward the line of convection makes it before
decreasing in strength is in question, but will likely see a
diminishing trend in the severe threat by 03-04z. Considering the
linear mode of convection, damaging winds are expected to be the
main threat this evening, although an isolated tornado or large
hail can't be ruled out.

There is a concern for localized flash flooding as well, given
extremely high precipitable water values of 2 to 2.4 inches forecast
to spread into our region. Any training of convection could easily
produce some amounts of 2 inches or greater in a short period of
time. This potential is greatest up near the I-64 corridor in
southern Illinois, and possibly into southwest Indiana.

The cold front is now expected to make it through the majority of
the region on Thursday, with model guidance indicating a mostly dry
day cross much of the region. However, for collaboration purposes
have left in a slight chance for PoPs mainly during the afternoon
hours, with slightly higher chances in southern portions of KY
closer to the boundary.

Heat index values have reached the 100 to 108 threshold across the
western half of the region this afternoon, providing a very
uncomfortable afternoon. After a very warm night with temperatures
in the mid 70s in most locations, tomorrow looks to be somewhat
cooler. Latest guidance has reduced high temperatures to the upper
80s to around 90. Those readings combined with dewpoints in the low
to mid 70s, will still push heat index readings into the 95 to 105
range.

.LONG TERM...(Friday through Wednesday)
Issued at 301 PM CDT Wed Jul 15 2020

A frontal boundary in the middle Mississippi and lower Ohio valleys
on Friday will keep good chances of showers and thunderstorms across
our region Friday.  As this front slips a little farther south and
basically washes out, convective activity should fizzle out for the
evening hours.  By late Friday night, a weak mid level wave could
initiate a few showers and storms in our far north counties, then
daytime heating will increase chances and spread them west to along
the Mississippi River.  Loss of heating will give us dry conditions
Saturday night, then small chances will return to our far eastern
counties for Sunday during the daylight hours.

Another frontal boundary will be sinking south on Monday, bringing
back decent chances of showers and thunderstorms Monday into
Wednesday.  Increasing chances will slide south each day, with the
best chances expected with daytime heating.  Although overall timing
is not certain, confidence in an overall unsettled pattern is pretty
good.

Heat and humidity will remain an issue with our region in a
persistent southerly flow.  Dew points will remain in the lower to
middle 70s through the extended, with highs each day generally in
the lower to middle 90s.

&&

.AVIATION...
Issued at 715 PM CDT Wed Jul 15 2020

A line of showers and tstms will affect parts of the region this
evening, including mainly the KMVN and KCGI TAF sites. The line was
already showing some signs of weakening as far as severe weather is
concerned, but some airports can still be affected by lightning,
gusty winds, and brief heavy rainfall this evening. KMVN TAF site
will be affected the earliest (at the start of the 00Z TAF period),
then possibly KCGI by mid evening. In the late evening, remaining
activity will probably be just showers moving across the Wabash
valley (affecting KEVV). A wind shift to the west or northwest is
forecast for early Thu, and along with this will be an MVFR cloud
deck covering most of the northern half of the region, peaking mid-
morning Thu and improving into the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...RST
AVIATION...DB
Hazardous weather outlook, Jul 15, 3:36 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
336 PM CDT Wed Jul 15 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
336 PM CDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to move into southern Illinois and
parts of southeast Missouri this evening, then possibly across
the remainder of our region tonight. The highest risk of severe
storms is north and west of a Cape Girardeau Missouri to
Evansville Indiana line. A few storms may contain large hail and
damaging winds. A tornado or two cannot be ruled out. Very heavy
rainfall may produce isolated flash flooding.

Prior to the arrival of thunderstorms, heat indices will top out
between 100 and locally up to 110 late this afternoon across
southeast Missouri, southwest Illinois, and far western Kentucky.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index values will range from 100 to 105 across portions of
southeast Missouri and western Kentucky on Thursday afternoon,
and then across the entire area Friday through Tuesday.

Expect daily thunderstorm chances Thursday through Tuesday,
focused primarily during the heat of the afternoon, with heavy
rain and lightning the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be requested this evening.

In the hours before

Local storm report, Jul 15, 7:18 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             CUTLER                  38.04N 89.56W
07/15/2020  E0.88 INCH       PERRY              IL   TRAINED SPOTTER

&&
Local storm report, Jul 15, 7:19 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 PM CDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             CUTLER                  38.03N 89.57W
07/15/2020  E0.88 INCH       PERRY              IL   TRAINED SPOTTER

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:19 PM CDTSevere Thunderstorm WarningPAHJackson, Perry41 min
Jul 15, 7:40 PM CDTSevere Thunderstorm WarningPAHJackson50 min
Jul 15, 8:00 PM CDTTornado WarningPAHJackson30 min
Jul 15, 8:27 PM CDTSpecial Weather StatementPAHWilliamson48 min
Jul 15, 8:52 PM CDTSevere Thunderstorm WarningPAHJackson, Union38 min
Jul 15, 9:12 PM CDTSpecial Weather StatementPAHUnion48 min
Jul 15, 9:13 PM CDTSpecial Weather StatementPAHGallatin, Hamilton, Saline, White47 min
Jul 15, 10:19 PM CDTSpecial Weather StatementPAHPope, Saline41 min
Jul 15, 10:20 PM CDTFlash Flood WarningPAHWayne4 hr
Jul 15, 11:10 PM CDTFlash Flood WarningPAHEdwards94 min
Jul 15, 11:11 PM CDTSpecial Weather StatementPAHWhite34 min

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.